Alert archive / Texas / Tornado Warnings in 2019
Tornado Warning 18, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at May 5, 2019, 9:03 PM CDT for 4 counties in Texas. It was in force for 18 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2019, 9:03 PM CDT (02:03 UTC)
- Expired
- May 5, 2019, 9:21 PM CDT
- In force
- 18 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Gray County, TX, Hemphill County, TX, Roberts County, TX, Wheeler County, TX
The radar
The Amarillo radar (KAMA), 102 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 9:12 PM CDT | HAIL 2.75 | 4 Sse Miami, TX | DELAYED REPORT WITH PICTURE. TIME ESTIMATED FROM RADAR. |
| May 5, 9:15 PM CDT | HAIL 1.75 | Miami, TX | |
| May 5, 9:16 PM CDT | HAIL 1 | Miami, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 3:55 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.1 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -313 J/kg
- Mixed-layer LCL
- 2875 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
245
WFUS54 KAMA 060203
TORAMA
TXC179-211-393-483-060245-
/O.NEW.KAMA.TO.W.0018.190506T0203Z-190506T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
903 PM CDT Sun May 5 2019
The National Weather Service in Amarillo has issued a
* Tornado Warning for...
Northwestern Wheeler County in the Panhandle of Texas...
Northeastern Gray County in the Panhandle of Texas...
Southeastern Roberts County in the Panhandle of Texas...
Southwestern Hemphill County in the Panhandle of Texas...
* Until 945 PM CDT.
* At 903 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Miami, moving southeast at 20 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Miami, Codman and New Mobeetie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3566 10090 3578 10066 3559 10034 3542 10064
TIME...MOT...LOC 0203Z 315DEG 19KT 3568 10070
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
LG3 follow-up statements
702
WWUS54 KAMA 060210
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
910 PM CDT Sun May 5 2019
TXC179-211-393-483-060245-
/O.CON.KAMA.TO.W.0018.000000T0000Z-190506T0245Z/
Wheeler TX-Gray TX-Roberts TX-Hemphill TX-
910 PM CDT Sun May 5 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
NORTHWESTERN WHEELER...NORTHEASTERN GRAY...SOUTHEASTERN ROBERTS AND
SOUTHWESTERN HEMPHILL COUNTIES...
At 910 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles south of Miami, moving southeast at 25 mph.
HAZARD...Tornado and baseball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Miami, Codman and New Mobeetie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3563 10085 3573 10059 3559 10034 3542 10064
TIME...MOT...LOC 0210Z 320DEG 21KT 3564 10067
TORNADO...RADAR INDICATED
HAIL...2.75IN
$$
LG837
WWUS54 KAMA 060215
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
915 PM CDT Sun May 5 2019
TXC179-211-393-483-060245-
/O.CON.KAMA.TO.W.0018.000000T0000Z-190506T0245Z/
Wheeler TX-Gray TX-Roberts TX-Hemphill TX-
915 PM CDT Sun May 5 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
NORTHWESTERN WHEELER...NORTHEASTERN GRAY...SOUTHEASTERN ROBERTS AND
SOUTHWESTERN HEMPHILL COUNTIES...
At 915 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles south of Miami, moving southeast at 20 mph.
HAZARD...Tornado and baseball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Codman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3563 10082 3570 10055 3558 10038 3542 10064
TIME...MOT...LOC 0215Z 318DEG 19KT 3562 10065
TORNADO...RADAR INDICATED
HAIL...2.75IN
$$
LG735
WWUS54 KAMA 060221
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
921 PM CDT Sun May 5 2019
TXC179-211-393-483-060230-
/O.CAN.KAMA.TO.W.0018.000000T0000Z-190506T0245Z/
Wheeler TX-Gray TX-Roberts TX-Hemphill TX-
921 PM CDT Sun May 5 2019
...THE TORNADO WARNING FOR NORTHWESTERN WHEELER...NORTHEASTERN
GRAY...SOUTHEASTERN ROBERTS AND SOUTHWESTERN HEMPHILL COUNTIES IS
CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area. However
small hail, gusty winds and heavy rain are still possible with this
thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.
Remember, a Severe Thunderstorm Warning still remains in effect for
the eastern Texas Panhandle until 930 pm.
LAT...LON 3563 10082 3570 10055 3558 10038 3542 10064
TIME...MOT...LOC 0219Z 315DEG 19KT 3560 10062
$$
LGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 5, 6:18 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, May 5, 6:18 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 618 PM CDT Sun May 5 2019 .AVIATION... 00Z TAF Cycle VFR conditions are expected at all three TAF sites as showers and thunderstorms move east of the TAF sites. MVFR ceilings possible in and near showers and thunderstorms at the Guymon TAF site between 20Z Monday and 00Z Tuesday. Southeast to south and southwest winds 10 to 20 knots with some gusts diminishing to 5 to 15 knots after 02Z to 06Z Monday. Schneider && .PREV DISCUSSION... /Issued 355 PM CDT Sun May 5 2019/ SHORT TERM...This Afternoon and Tonight... Showers and thunderstorms are expected to continue to develop across the northwest CWA late this afternoon into this evening. Some isolated showers and thunderstorms will be possible across the southern Texas Panhandle near the Caprock. Local convergence along the Caprock may be enough to initialize thunderstorms. If thunderstorms develop in this area they could become severe with large hail and damaging winds the main threats. If storms can last toward sunset in the southeast Texas Panhandle, then a tornado threat will increase as a low level jet enhances the shear in the lowest layers and also increases the low level moisture which will help to lower the LCL's. Severe thunderstorms will also be possible with the activity that moves across the northern CWA with large hail and damaging winds the main threats. Showers and thunderstorms should be moving out of the area or dissipating toward midnight. Low clouds are then expected to move back across much of the area overnight. 15 LONG TERM...Monday through Saturday... Monday sees a transition to southwest flow aloft as the upper closed low moves onshore into southern California. A series of shortwaves will eject out from the main low and bring chances for thunderstorms Monday through Wednesday to the Panhandles. Monday and Tuesday look to have the possibility of large hail and damaging winds from looking at forecast soundings. CAPE could be 2000 to 2500 J/kg on each day. DCAPE around 1000 J/kg could bring winds of 70-80mph. Low level shear on Monday is pretty low, but is over 100 m^2/s^2 on Tuesday. Thus the tornado threat may be more substantial on Tuesday. By Wednesday night, some precip may happen for the north or western Panhandles, but coverage will be limited thanks to being mostly dry slotted as the low opens up to a wave and passes through. Instability will be very low to non-existent so just rain chances for now. The next system is a bit fuzzy between long range models for the end of the week. It is set to start sending out shortwaves ahead of itself, which will bring more chances for rain Thursday into Friday with instability returning on Friday night through Saturday. Beat && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 11/99
Hazardous weather outlook, May 5, 8:59 PM CDT, 4 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Amarillo TX 859 PM CDT Sun May 5 2019 OKZ001>003-TXZ001>020-317-061200- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 859 PM CDT Sun May 5 2019 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Isolated to scattered thunderstorms are expected this evening across the eastern portions of the Texas and Oklahoma Panhandles. Some storms will have the potential to become strong to severe, with large hail and damaging winds the primary hazards. An isolated tornado could be possible, especially in the southeast Texas Panhandle. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms will be possible across much of the Oklahoma and Texas Panhandles Monday afternoon through Wednesday, and then again Friday night and Saturday. Some storms that develop Monday afternoon through Wednesday will have the potential to become strong to severe, with large hail and damaging winds the primary hazards. In addition, isolated tornadoes may be possible on Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter groups and emergency management officials across the Oklahoma and Texas Panhandles should remain alert this afternoon and evening and again on Monday and Tuesday afternoon through evening. Schneider
In the hours before
Local storm report, May 5, 7:12 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
712 PM CDT SUN MAY 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM HAIL 8 SW SPEARMAN 36.11N 101.27W
05/05/2019 M1.00 INCH HANSFORD TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1900568
BIEDALocal storm report, May 5, 7:22 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
722 PM CDT SUN MAY 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM HAIL 12 ENE PRINGLE 36.03N 101.27W
05/05/2019 E2.00 INCH HUTCHINSON TX STORM CHASER
0721 PM TSTM WND GST 12 ENE PRINGLE 36.03N 101.27W
05/05/2019 E70 MPH HUTCHINSON TX STORM CHASER
&&
EVENT NUMBER AMA1900569
EVENT NUMBER AMA1900570
BIEDALocal storm report, May 5, 7:36 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
736 PM CDT SUN MAY 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 17 SE SPEARMAN 36.03N 100.97W
05/05/2019 M1.75 INCH ROBERTS TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1900571
BIEDALocal storm report, May 5, 8:18 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
818 PM CDT SUN MAY 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL 11 N SUNRAY 36.18N 101.82W
05/05/2019 E1.75 INCH SHERMAN TX STORM CHASER
LATE REPORT OF GOLF BALL SIZE HAIL VIA CHASER VIDEO.
&&
EVENT NUMBER AMA1900572
BIEDALocal storm report, May 5, 8:41 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
841 PM CDT SUN MAY 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM HAIL 19 NW MIAMI 35.91N 100.85W
05/05/2019 M1.00 INCH ROBERTS TX STORM CHASER
&&
EVENT NUMBER AMA1900573
BIEDALocal storm report, May 5, 8:54 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
854 PM CDT SUN MAY 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM HAIL 5 NW MIAMI 35.74N 100.71W
05/05/2019 E1.00 INCH ROBERTS TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1900574
BIEDAThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:00 PM CDT | Tornado Warning | AMA | Hansford, Hutchinson, Ochiltree, Roberts | 60 min |
| May 5, 7:02 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Donley, Randall | 29 min |
| May 5, 7:54 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Hansford, Hemphill, Hutchinson, Lipscomb, Ochiltree and 2 more | 96 min |
| May 5, 9:25 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Hemphill, Wheeler | 33 min |
| May 6, 5:17 AM CDT | Dense Fog Advisory | AMA | Collingsworth, Dallam, Donley, Gray, Hartley, Moore and 2 more | 5 hr |
| May 6, 5:41 PM CDT | Special Weather Statement | AMA | Randall | 64 min |
| May 6, 5:49 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Randall | 56 min |
| May 6, 5:58 PM CDT | Special Weather Statement | AMA | Hutchinson | 62 min |
| May 6, 6:03 PM CDT | Special Weather Statement | AMA | Moore | 57 min |
| May 6, 6:09 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Moore, Oldham, Potter, Randall | 51 min |
| May 6, 6:26 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Hutchinson, Moore, Potter | 64 min |
| May 6, 6:49 PM CDT | Special Weather Statement | AMA | Potter | 26 min |
Nearby
Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.